Utah, 2010Tornado and Flash Flooding in Utah, July 24 to 26, 2010
July 24 to 26, 2010 · NWS SLC · 6 events in 5 counties and zones
Thunderstorms continued across Utah, leading to more flash flooding in southern Utah, as well as an EF0 tornado near Wellington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued across Utah, leading to more flash flooding in southern Utah, as well as an EF0 tornado near Wellington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 8:39 AM MST, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 24, 8:39 AM MST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 AM MDT SAT JUL 24 2010
.SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA WILL KEEP A DRY
NORTHERLY FLOW OVER ALL BUT FAR SOUTHERN UTAH THROUGH SUNDAY. THE
HIGH WILL SHIFT EAST MONDAY...ALLOWING DEEPER MOISTURE TO RETURN
TO THE AREA FROM THE SOUTH. THIS MOISTURE WILL REMAIN IN PLACE
THROUGH THE FIRST PART OF NEXT WEEK.
&&
.DISCUSSION...MOISTURE CONTINUES TO DECREASE ACROSS THE CWA AS DRY
NORTHERLY FLOW CONTINUES TO WRAP AROUND INTO THE AREA. PW IN THE
12Z SLC SOUNDING IS AT 0.39 INCHES...DOWN FROM THE HALF INCH
OBSERVED YESTERDAY. ADDITIONALLY THE BLENDED TOTAL PRECIP WATER
PRODUCT SHOWS PW VALUES DECREASING ACROSS THE SOUTH...WITH PW
VALUES AT AROUND 0.8 INCHES...SLIGHTLY LOWER THAN THE INCH OF PW
OBSERVED IN THE SAME AREA YESTERDAY. STILL...THESE ARE MODEST PW
VALUES FOR THE SOUTHERN UTAH...AND AFTERNOON CONVECTION IS
EXPECTED ONCE AGAIN TODAY. WITH VERY WEAK FLOW...THE POSSIBILITY
STILL EXISTS FOR FLASH FLOODING IF THUNDERSTORMS FORM OVER THE
MOST PRONE AREAS. HOWEVER...RAINFALL ASSOCIATED THESE STORMS WILL
BE EVEN LESS INTENSE THAN YESTERDAY...AND THE FLASH FLOOD THREAT
IS LOWER THAN IT HAS BEEN FOR THE PAST FEW DAYS.
MOISTURE WILL CONTINUE TO DECREASE ACROSS THE CWA THROUGH TOMORROW
AS HIGH PRESSURE MOVES SQUARELY OVERHEAD. HOWEVER...AS THIS HIGH
PRESSURE BEGINS TO MOVE EASTWARD MONDAY...SOUTHERLY FLOW WILL
DEVELOP. THIS WILL SPREAD MOISTURE NORTHWARD THROUGH
MIDWEEK...RESULTING IN AN UPTICK IN AFTERNOON CONVECTION. THIS
MOISTURE WILL STAY IN PLACE THROUGH AT WEDNESDAY...WITH MODEL
DISAGREEMENT AS TO HOW QUICKLY DRY AIR RETURNS TO THE REGION.
CURRENT FORECAST LOOKS GOOD...NO UPDATES PLANNED.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH MOSTLY CLEAR SKIES. LIGHT SOUTHEAST WINDS ARE EXPECTED TO
SHIFT TO THE NORTHWEST BETWEEN 17Z AND 19Z.
&&
.FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED ACROSS THE
AREA THROUGH THE WEEKEND MAINTAINING A DRY AIRMASS ACROSS NORTHERN
AND CENTRAL UTAH. MEANWHILE MOISTURE REMAINS IN PLACE ACROSS THE
SOUTHERN AND SOUTHEASTERN PORTION OF THE STATE...WHICH SHOULD ALLOW
FOR A FEW AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY.
BY MONDAY THIS HIGH PRESSURE WILL MOVE EAST ALLOWING MOISTURE TO
SURGE NORTHWARD ACROSS MUCH OF UTAH...BRINGING AN INCREASED THREAT
FOR THUNDERSTORMS THROUGH THE UPCOMING WEEK. WITH THE INITIAL SURGE
OF MOISTURE INTO THE NORTHERN HALF OF THE STATE REMAINING HIGH BASED
MONDAY THUNDERSTORMS LOOK TO REMAIN DRY ACROSS NORTHERN AND CENTRAL
UTAH...WITH THE POTENTIAL FOR AN OUTBREAK OF DRY LIGHTNING AND
MICROBURST WINDS LATE MONDAY AFTERNOON INTO MONDAY EVENING. THESE
STORMS SHOULD QUICKLY TRANSITION TO WET BY TUESDAY AS MOISTURE
RAPIDLY INCREASES. THIS DEEPER MOISTURE LOOKS TO REMAIN IN PLACE
ACROSS THE STATE THROUGH MUCH OF THE UPCOMING WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...HOSENFELD
FIRE WEATHER...SEAMAN
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 5:01 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 AM MDT SAT JUL 24 2010
UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
601 AM MDT SAT JUL 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AGAIN THIS AFTERNOON ACROSS THE FAR SOUTHERN PORTIONS OF THE
OUTLOOK AREA AND CONTINUE INTO TONIGHT BEFORE ENDING. A FEW OF
THESE COULD PRODUCE LOCALLY HEAVY RAIN.
THE CENTRAL AND NORTHERN PORTIONS WILL REMAIN WARM AND DRY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE SOUTH ON SUNDAY
THEN SPREAD NORTH MONDAY. THIS WILL RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA BY MONDAY EVENING
AND AN INCREASED THREAT OF HEAVY RAIN ACROSS THE SOUTH.
MOISTURE WILL INCREASE EVEN MORE ON TUESDAY BRINGING A THREAT OF
HEAVY RAIN TO THE ENTIRE AREA...CONTINUING INTO WEDNESDAY.
GRADUAL DRYING FROM THE WEST IS FORECAST TO START THURSDAY WITH
THE DRYING TREND SPREADING ACROSS MORE OF THE AREA FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 24, 2:12 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT SAT JUL 24 2010
UTZ019-020-518-242200-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-UTAH'S DIXIE AND
ZION NATIONAL PARK UT-
312 PM MDT SAT JUL 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE AND EASTERN
WASHINGTON COUNTIES UNTIL 400 PM MDT...
AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF ZION NP...OR 23 MILES NORTHWEST
OF KANAB...MOVING SOUTHWEST AT 5 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY
RAIN.
* LOCATIONS IMPACTED INCLUDE...
ZION NP...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. IF THREATENING
WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
LAT...LON 3702 11281 3720 11316 3741 11285 3729 11263
TIME...MOT...LOC 2111Z 036DEG 5KT 3728 11280
YOUNG
Flash Flood, Washington
- When
- July 24, 3:05 PM MST to 5:05 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale to 2.59 mi W of Zion Lodge
- Cause
- Heavy Rain
- Injuries
- 3 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Heavy rain caused flash flooding in multiple slot canyons and high travel areas in Zion National Park. These areas included Lodge Canyon, Pine Creek Canyon, Spry Canyon, Clear Creek, and Highway 9. Three hikers were caught in the Spry Canyon flood and went over two cliffs, the first of which was 40 feet high, and the second 60 feet high. All three men survived the ordeal.
Flash Flood, Garfield
- When
- July 26, 1:30 PM MST to 3:30 PM MST
- Where
- Garfield County, 3.02 mi NE of Hillsdale to 2.86 mi N of Hillsdale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.745, -112.335
Highway patrol reported one foot of water, as well as mud and debris, across State Route 12 between mileposts 1 and 4.
Flash Flood, Piute
- When
- July 26, 1:30 PM MST to 4:30 PM MST
- Where
- Piute County, 4.45 mi NNW of Marysvale to 2.59 mi NNW of Marysvale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.510, -112.260
Heavy rain caused flash flooding on US-89 in Marysville Canyon, near Big Rock Candy Mountain. Mud flowed across the road, blocking traffic and causing several vehicles to get stuck.
Flash Flood, Kane
- When
- July 26, 1:50 PM MST to 3:50 PM MST
- Where
- Kane County, 9.18 mi SSW of Adairville to 6.43 mi S of Adairville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.001, -111.994
Flash flooding occurred in Buckskin Gulch and several surrounding washes.
Flash Flood, Garfield
- When
- July 26, 2:19 PM MST to 5:19 PM MST
- Where
- Garfield County, 2.89 mi NNE of Hillsdale to 2 mi ENE of Hillsdale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.755, -112.352
Flash flooding occurred in Red Canyon, with 2 feet of mud and water flowing over Highway 12, making the road impassable.
Tornado, Carbon
- When
- July 26, 2:45 PM MST to 2:50 PM MST
- Where
- Carbon County, 5.55 mi S of (Puc)carbon Co Arpt to 5.61 mi S of (Puc)carbon Co Arpt
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 15 yd
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 39.540, -110.740
A tornado touched down near Wellington, with multiple members of the public seeing the tornado and taking pictures. The tornado damaged a trailer, rolling it over onto its side, and uprooted a few large trees.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flash Flood in Iowa, July 24, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252277, 252279, 252281, 252282, 252715, 252223.